Guideline may help in prescribing vigabatrinBMJ 1998; 317 doi: https://doi.org/10.1136/bmj.317.7168.1322 (Published 07 November 1998) Cite this as: BMJ 1998;317:1322
- Richard E Appleton, Consultant paediatric neurologist
EDITOR —In 1997 a severe visual field defect was reported in three adults who had taken vigabatrin for two or more years.1The following is a consensus guideline from a paediatric advisory group addressing the prescription of vigabatrin in children.
(1)The defect seems to be specific—a bilateral and symmetrical peripheral constriction with relative temporal sparing which,rarely, may be severe. The incidence in adults is estimated to be 10-20%. Its pathogenesis is unclear; it may or may not be reversible.The defect is not reliablyidentified by confrontation testing.
(2)If a pre-existing defect might be present, then perimetry should be done by an ophthalmologist or optometrist before vigabatrin is prescribed.
(3)Children already taking vigabatrin and who have a cognitive age of more than 9 years, should have perimetry assessed by the Goldmann or Humphrey technique. In children aged under 9 there is currently no reliable method of assessing the effect of vigabatrin on visual fields.
(4)Standard electrophysiological tests (visual evoked potentials or electroretinography) are of no value in assessing the effect of vigabatrin on visual fields.
(5)Ideally, visual fields should be tested every 6-12 months in children continuing to take vigabatrin.
The fundamental issue when prescribing vigabatrin is one of risk versus benefit— the potential risk of the visual field defect developing against the potential benefit of seizure control;this must be discussed with the family.
(1)Children who are already certified blind will have an altered benefit:risk ratio, possibly in favour of the drug.
(2)Children who have or who are at risk of developing a visual field defect should not beprescribed vigabatrin.
(3)Children taking vigabatrin whose seizures are well controlled should not automaticallystop taking the drug. Evidence suggests that the defect is unlikely to develop if perimetry gives normalresults after more than two years of vigabatrin treatment.Also, progression is unlikely after drugwithdrawal, and recovery may occur. If the defect is identified the continued use of vigabatrin will depend on the overall clinical situation.
(4)Vigabatrin currently remains the drug of choice for infantile spasms. Limited data suggest that vigabatrin could be withdrawn without a relapse in infants who have not had any spasms for six months. An exposure time of six months may be too short for the visual field defect to develop.
(5)Vigabatrin is currently regarded as the drug of first choice (for children with seizures caused by tuberous sclerosis) or the drug of second or third choice for children with other symptomatic or cryptogenic partial epilepsies.
(This guideline reflects current evidence as of August 1998. The names of the members of the advisory group are available from Dr Appleton.)